Main content

    Health Information

    Sexual Dysfunction Causes: Medicines

    Sexual Dysfunction Causes: Medicines

    Topic Overview

    Some medicines may cause a decrease in your desire for sex or in your body's ability to make sex pleasurable (such as vaginal dryness or inability to have an erection). These medicines include:

    • Blood pressure (hypertensive) medicines.
      • Diuretics
      • Alpha-blockers, such as terazosin and doxazosin
      • Beta-blockers
      • Calcium channel blockers
    • Diabetic medicines.
    • Antidepressants.
    • Antihistamines.
    • Tranquilizers.
    • Appetite suppressants.
    • Chemotherapy for cancer.
    • Opioids.
    • Antiandrogens, such as cimetidine and spironolactone.
    • Antiestrogens.
      • Tamoxifen and raloxifene
      • Gonadotropin-releasing hormone analgesics, such as leuprolide and goserelin

    If you are taking a prescription medicine and think it might be interfering with your sexual interest and activity, talk with your doctor. He or she may be able to change your dosage or substitute another medicine that does not have these side effects.

    Take your medicines exactly as prescribed. Call your doctor if you think you are having a problem with your medicine.

    Related Information

    Credits

    By Healthwise Staff
    Anne C. Poinier, MD - Internal Medicine
    Carla J. Herman, MD, MPH - Geriatric Medicine
    Last Revised May 29, 2012

    This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

    1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.